Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 101, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 29, 2018, 3:52 AM CDT for Jefferson County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2018, 3:52 AM CDT (08:52 UTC)
- Expired
- May 29, 2018, 4:18 AM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.9 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1535 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2054 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
314
WUUS53 KTOP 290852
SVRTOP
KSC087-290930-
/O.NEW.KTOP.SV.W.0101.180529T0852Z-180529T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
352 AM CDT TUE MAY 29 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Jefferson County in northeastern Kansas...
* Until 430 AM CDT
* At 352 AM CDT, a severe thunderstorm was located near Perry, moving
northeast at 15 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Oskaloosa, Perry, Ozawkie and Perry Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3905 9538 3905 9539 3906 9540 3907 9544
3907 9546 3906 9548 3906 9550 3907 9551
3907 9553 3923 9550 3922 9530
TIME...MOT...LOC 0852Z 210DEG 11KT 3911 9545
HAIL...1.25IN
WIND...<50MPH
$$
Hennecke1 follow-up statement
724
WWUS53 KTOP 290918
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
418 AM CDT TUE MAY 29 2018
KSC087-290927-
/O.CAN.KTOP.SV.W.0101.000000T0000Z-180529T0930Z/
Jefferson-
418 AM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3905 9538 3905 9539 3906 9540 3907 9544
3907 9546 3906 9548 3906 9550 3907 9551
3907 9553 3923 9550 3922 9530
TIME...MOT...LOC 0917Z 210DEG 11KT 3918 9540
$$
HenneckeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:38 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 28, 11:38 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1138 PM CDT Mon May 28 2018
...Update to aviation forecast discussion...
.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CDT Mon May 28 2018
An upper level low continues to spin over Utah this afternoon while
a mid level jet was was ejecting out of the base across northeast
New Mexico and into southeast Colorado. There is also an impulse
that was moving into south central Colorado moving northward.
Additional DPVA was noted across western Kansas into Nebraska.
Convection has sustained itself for much of the day in northwest
Kansas and has expanded eastward into parts of south central
Nebraska and north central Kansas. The storms are expected to
continue to remain strong to severe this evening as mid level
forcing for ascent occurs across western Kansas. Outflow boundaries
may touch off convection in north central Kansas counties this
evening and have started precipitation chances earlier west of
Highway 81. Isolated convection across northeast and east central
Kansas will continue to be possible through late afternoon. Shear
across the cwa is weak and generally 20 kts or less, while CAPE is
running around 2000-2500 J/kg and DCAPE around 1500 J/kg. Main
concern with any storms this evening will be from strong wind gusts
given inverted V sound profiles.
Tuesday's forecast will be conditional for severe weather based upon
morning convection and how quickly the airmass recovers. The
consensus between the models would favor morning convection followed
by storms developing in the afternoon across central Kansas into
northeast Nebraska along the boundary then move southeast through
the late afternoon hours. Forcing will increase in the afternoon as
the mid level trough ejects northeast across the central Plains
amidst moderately steep lapse rates. How unstable the airmass gets
in the afternoon will vary on the amount of clearing that occurs and
would expect MLCAPE to range from 1500-2500 J/kg. Another day of
above normal temperatures is expected with highs mainly in the 90s,
however parts of north central Kansas may only reach the mid 80s.
.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CDT Mon May 28 2018
Convective potential increases Tuesday night as the upper wave
passes though it does weaken with time. Elevated thickness/Corfidi
vectors suggest most likely movement of the more intense MCS
would be to the southeast of the local area where better quality
moisture and low-level jet will impinge, though will still keep
higher pops for western and central areas with still a respectable
setup for high convective coverage. MCS remnants may remain
in eastern areas Wednesday morning with next precip chances coming
Wednesday night into Thursday as the Pacific front settles into
southern Kansas and modest warm air advection develops in east
central Kansas. Both shear and instability are limited and should
keep any storms below severe levels.
Upper ridge redevelops over the area Thursday night and Friday
with the next shortwave passing across the northern Plains Friday
night into Saturday night. Storm chances should be limited to
northern and eastern areas with this wave. Upper ridging returns
Sunday into early next week but is more muted. This may keep
high temperatures from reaching much past 90. Before this, expect
Wednesday's highs to be rather similar to rather similar to
Tuesday's though temps should push back into the mid to upper 90s by
Friday as southerly winds return.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1135 PM CDT Mon May 28 2018
Isolated showers with embedded TSRA is possible around the
terminals overnight, however due to low confidence in location and
sparse coverage of TSRA, have opted to leave mention out of
TAFs for this issuance. VFR prevails as winds increase to 10 kts
sustained from the southeast in the afternoon. Approaching system
will likely initiate widespread TSRA in central Kansas, tracking
as a cluster south and east during the evening hours. There is
better confidence in the activity impacting KMHK aft 00Z so have
mentioned VCTS.
&&
.CLIMATE...
Issued at 257 AM CDT Mon May 28 2018
Record High Temperatures for May 28th:
Topeka: 93, set in 2012
Concordia: 96, set in 1921
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...53
LONG TERM...65
AVIATION...Prieto
CLIMATE...HenneckeHazardous weather outlook, May 28, 6:33 PM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 633 PM CDT Mon May 28 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-292345- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 633 PM CDT Mon May 28 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Isolated thunderstorms are possible through sunset across the outlook area. Additional thunderstorms are also possible through this evening along Highway 81 in north central Kansas, and after midnight across portions of northeast and east central Kansas. Gusty winds and small are the main hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms are possible across most of the area Tuesday afternoon through late Tuesday night. Damaging wind gusts would be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 29, 12:54 AM CDT, 2 hours 58 minutes before
Special Weather Statement National Weather Service Topeka KS 1254 AM CDT TUE MAY 29 2018 KSZ035-290630- Dickinson- 1254 AM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY UNTIL 130 AM CDT... At 1254 AM CDT, Doppler radar was tracking a strong thunderstorm near Ramona, moving north at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hope and Woodbine. LAT...LON 3883 9731 3882 9695 3861 9698 3861 9726 TIME...MOT...LOC 0554Z 186DEG 10KT 3863 9709 Hennecke
Special weather statement, May 29, 12:57 AM CDT, 2 hours 55 minutes before
Special Weather Statement National Weather Service Topeka KS 1257 AM CDT TUE MAY 29 2018 KSZ021-022-036-290615- Geary-Clay-Riley- 1257 AM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GEARY...SOUTHWESTERN RILEY AND SOUTHEASTERN CLAY COUNTIES UNTIL 115 AM CDT... At 1256 AM CDT, Doppler radar was tracking a strong thunderstorm near Milford, moving north at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Wakefield, Riley and Milford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3914 9680 3916 9703 3935 9703 3933 9673 TIME...MOT...LOC 0556Z 186DEG 19KT 3923 9691 BD
Special weather statement, May 29, 1:12 AM CDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service Topeka KS 112 AM CDT TUE MAY 29 2018 KSZ022-290630- Riley- 112 AM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY COUNTY UNTIL 130 AM CDT... At 112 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Randolph, moving north at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Randolph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3940 9677 3940 9692 3957 9695 3957 9669 TIME...MOT...LOC 0612Z 179DEG 18KT 3944 9684 BD
Special weather statement, May 29, 2:35 AM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Topeka KS 235 AM CDT TUE MAY 29 2018 KSZ011-012-290800- Brown-Nemaha- 235 AM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND NORTHERN BROWN COUNTIES UNTIL 300 AM CDT... At 235 AM CDT, Doppler radar was tracking a strong thunderstorm near Fairview, moving northwest at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hiawatha, Sabetha, Fairview, Morrill, Bern, Reserve and Hamlin. LAT...LON 3988 9540 3974 9576 4000 9609 4000 9549 TIME...MOT...LOC 0735Z 131DEG 23KT 3986 9569 Hennecke
Special weather statement, May 29, 3:05 AM CDT, 47 minutes before
Special Weather Statement National Weather Service Topeka KS 305 AM CDT TUE MAY 29 2018 KSZ011-012-290830- Brown-Nemaha- 305 AM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND WESTERN BROWN COUNTIES UNTIL 330 AM CDT... At 305 AM CDT, Doppler radar was tracking a strong thunderstorm near Fairview, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hiawatha, Sabetha, Fairview, Morrill, Reserve, Powhattan, Hamlin and Woodlawn. LAT...LON 3972 9558 3973 9585 4000 9592 4000 9552 TIME...MOT...LOC 0805Z 186DEG 29KT 3985 9568 Hennecke
Special weather statement, May 29, 3:43 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
343 AM CDT TUE MAY 29 2018
KSZ026-290915-
Jefferson-
343 AM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY
UNTIL 415 AM CDT...
At 343 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Perry, moving north at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oskaloosa, Perry, Ozawkie and Perry Lake.
LAT...LON 3905 9538 3906 9540 3907 9544 3907 9546
3905 9549 3907 9551 3907 9555 3926 9555
3923 9531
TIME...MOT...LOC 0843Z 191DEG 15KT 3910 9547
HenneckeThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:31 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 20 min |
| May 28, 11:06 PM CDT | Special Weather Statement | TOP | Jefferson | 24 min |
| May 29, 12:54 AM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| May 29, 12:57 AM CDT | Special Weather Statement | TOP | Riley | 18 min |
| May 29, 1:12 AM CDT | Special Weather Statement | TOP | Riley | 18 min |
| May 29, 2:35 AM CDT | Special Weather Statement | TOP | Brown | 25 min |
| May 29, 3:05 AM CDT | Special Weather Statement | TOP | Brown | 25 min |
| May 29, 3:43 AM CDT | Special Weather Statement | TOP | Jefferson | 32 min |
| May 29, 4:16 AM CDT | Special Weather Statement | TOP | Jefferson | 29 min |
| May 29, 5:37 AM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| May 29, 5:49 AM CDT | Special Weather Statement | TOP | Wabaunsee | 26 min |
| May 29, 2:51 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 24 min |
| May 29, 4:23 PM CDT | Special Weather Statement | TOP | Pottawatomie | 37 min |
| May 29, 4:32 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 18 min |
| May 29, 5:17 PM CDT | Special Weather Statement | TOP | Jackson | 28 min |
| May 29, 6:12 PM CDT | Special Weather Statement | TOP | Ottawa | 48 min |
| May 29, 6:40 PM CDT | Special Weather Statement | TOP | Ottawa | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.